Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 148, NWS Jackson, MS

May 15, 2018Bolivar County, Sunflower County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 15, 2018, 5:58 PM CDT for Bolivar County, Sunflower County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2018, 5:58 PM CDT (22:58 UTC)
Expired
May 15, 2018, 6:45 PM CDT
In force
47 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bolivar County, MS, Sunflower County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 173 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:09 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 15, 4:09 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
409 PM CDT Tue May 15 2018

.DISCUSSION...

This Evening through Tomorrow:

With the remainder of daytime heating this afternoon, scattered
shower and thunderstorm activity will continue into the early
evening along two axes through our forecast area. The first extends
primarily from near Natchez, MS northeast toward Greenwood, MS where
modest instability has allowed several storms to become a little
better developed than activity from recent days. Some scattered
showers and a storm or two will also be possible along an axis from
Hattiesburg, MS toward Columbus, MS but weaker instability and
warmer temperatures aloft have limited intensity of that activity.
Gusty winds, possibly some small hail, and short-lived heavy
downpours will be possible through the evening, with most activity
decreasing overnight. Isolated showers and a storm or two will be
possible late tonight into early tomorrow morning as a shortwave
trough slides across the region, but coverage should be low with the
loss of surface-based instability.

Showers and thunderstorms are expected to redevelop across mainly
the northeastern half of the forecast area tomorrow, although even
isolated showers and storms will be possible across the rest of the
area by the afternoon. A few storms could become strong to
marginally severe, with gusty winds and brief downpours being the
primary hazards. Organized severe weather is not anticipated. High
temperatures will be somewhat limited by cloud cover and rain, but
they should still approach the lower 90s in most locations tomorrow.
/NF/

Tomorrow night through Tuesday...

An atypical mid to late May pattern will be in place across the
CONUS through the forecast period. A few scattered thunderstorms
will likely be ongoing at the start of the period Wednesday evening
with some of the hi-res CAM guidance indicating the potential for
upstream convection/MCVs emanating out of the Red River region to
propagate into the ArkLaMiss Delta. This activity, in addition to
any ongoing storms, will have to be closely monitored for severe
potential as they will reside in an environment characteristic of
2000-3000 J/kg of SBCAPE, relatively steep mid-level lapse rates of
6.5-7 C/km and vertical totals approaching 28-30. While SPC does not
have the area highlighted in the day 2 convective outlook, a
marginal risk for severe storms could eventually be needed for a
portion of the area with the main threat being damaging winds. On
the synoptic scale, weak/broad troughing will be located over the
Deep South with shortwave ridging building into the Central Plains
ahead of an upper-level low moving into the Great Basin. This will
keep northwest flow aloft over the ArkLaMiss through Friday with a
chance for diurnally driven thunderstorms each day. Mid-level lapse
rates will not be as impressive on Thursday and Friday, but strong
daytime heating resulting in up to 3000 J/kg of SBCAPE and vertical
totals in the upper 20s will still be supportive of locally gusty
winds with any stronger storms that develop and the severe threat
will have to be monitored on a daily basis.

Heading into the weekend, the aforementioned shortwave ridging will
build into the region and help limit diurnal convection on Saturday.
However, by Sunday the ridge will quickly breakdown with flow
becoming more zonal and will help bring back higher afternoon precip
chances on Sunday. By early next week, the main ridge axis is
progged to remain south of the area over the Gulf of Mexico with
several weak shortwaves/perturbations embedded within the weak zonal
flow aloft. This will help foster additional afternoon thunderstorms
through the middle of next work week. Once again, each day will have
to be monitored for microburst potential, however its too far out
right now to speculate on which day or location would have increased
chances of seeing a strong to severe storm. In terms of
temperatures, expect a brief warm up with high temps creeping back
into the mid 90s through the early weekend as the shortwave ridge
moves through, however highs will "cool" back down into the upper
80s to low 90s through the end of the weekend into early next week.
Overnight low temperatures will be mild each evening with lows in
the upper 60s to low 70s across much of the area. /TW/

&&

.AVIATION...

18Z TAF discussion:
VFR conditions and light winds are expected to prevail at all TAF
sites through the period. However, isolated showers and
thunderstorms will be possible around the region this afternoon
and tonight, and could bring brief periods of gusty winds and
reduced ceilings or visibility. Confidence on impacts at any
particular TAF site were too low to include in TAFs at this time.
Also, some patchy fog may develop late tonight into early
Wednesday morning wherever rain does fall. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       68  90  69  88 /  15  40  26  41
Meridian      66  90  68  89 /  24  53  34  46
Vicksburg     69  92  70  89 /  12  27  39  30
Hattiesburg   66  93  68  89 /  24  37  19  50
Natchez       69  92  70  90 /  11  21  25  35
Greenville    71  90  70  90 /  14  33  43  31
Greenwood     68  90  70  88 /  24  37  41  42

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

TW/NF
Hazardous weather outlook, May 15, 4:05 PM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
405 PM CDT Tue May 15 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
162115-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
405 PM CDT Tue May 15 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

NF

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, May 15, 3:01 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Jackson MS
301 PM CDT TUE MAY 15 2018

MSZ025-035-036-152045-
Humphreys MS-Leflore MS-Holmes MS-
301 PM CDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HOLMES...
SOUTHWESTERN LEFLORE AND EAST CENTRAL HUMPHREYS COUNTIES UNTIL 345 PM
CDT...

At 301 PM CDT, Meteorologists were tracking a strong thunderstorm
near Swiftown, or 9 miles northeast of Belzoni, moving northeast at
10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tchula, Swiftown and Cruger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3311 9035 3329 9045 3334 9040 3338 9032
      3335 9023 3318 9018
TIME...MOT...LOC 2001Z 242DEG 10KT 3325 9034

DC
Special weather statement, May 15, 3:54 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
354 PM CDT TUE MAY 15 2018

MSZ025-027-152145-
Carroll MS-Leflore MS-
354 PM CDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARROLL AND
NORTHEASTERN LEFLORE COUNTIES UNTIL 445 PM CDT...

At 354 PM CDT, Meteorologists were tracking a strong thunderstorm
near Teoc, or near Greenwood. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Greenwood, Sidon, Avalon, Money, Teoc and Malmaison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3372 9022 3372 9014 3368 9014 3367 9013
      3368 9001 3345 9000 3340 9006 3338 9025
      3359 9027 3370 9027 3370 9026 3374 9024
TIME...MOT...LOC 2054Z 226DEG 2KT 3359 9012

DC
Special weather statement, May 15, 5:09 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Jackson MS
509 PM CDT TUE MAY 15 2018

MSZ066-152300-
Jones MS-
509 PM CDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES COUNTY UNTIL
600 PM CDT...

At 509 PM CDT, Meteorologists were tracking a strong thunderstorm
near Tuckers Crossing, or 8 miles southeast of Laurel, moving
southwest at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tuckers Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3148 8895 3148 8900 3156 8915 3168 8906
      3167 8894 3165 8894
TIME...MOT...LOC 2209Z 028DEG 8KT 3161 8903

DC
Local storm report, May 15, 5:30 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
530 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     2 SW BAY SPRINGS        31.97N 89.31W
05/15/2018                   JASPER             MS   EMERGENCY MNGR

            A LARGE TREE WAS DOWN ACROSS A ROAD. THERE
            WAS ALSO SOME ROOF DAMAGE TO A HOUSE AND A
            SHED.

&&
Special weather statement, May 15, 5:43 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
543 PM CDT TUE MAY 15 2018

MSZ018-019-152330-
Sunflower MS-Bolivar MS-
543 PM CDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUNFLOWER AND
SOUTHEASTERN BOLIVAR COUNTIES UNTIL 630 PM CDT...

At 543 PM CDT, Meteorologists were tracking a strong thunderstorm
near Boyle, or 7 miles southeast of Cleveland, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cleveland, Ruleville, Boyle, Blaine and Doddsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3374 9046 3354 9046 3358 9077 3376 9072
TIME...MOT...LOC 2243Z 283DEG 10KT 3366 9066

JC
Special weather statement, May 15, 5:47 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
547 PM CDT TUE MAY 15 2018

MSZ031-152330-
Lowndes MS-
547 PM CDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LOWNDES COUNTY
UNTIL 630 PM CDT...

At 546 PM CDT, Meteorologists were tracking a strong thunderstorm
near Columbus, moving northwest at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Columbus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3335 8830 3335 8841 3344 8848 3356 8841
      3350 8828
TIME...MOT...LOC 2246Z 144DEG 5KT 3344 8837

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:15 PM CDTSpecial Weather StatementJANYazoo45 min
May 15, 3:01 PM CDTSpecial Weather StatementJANHumphreys44 min
May 15, 3:54 PM CDTSpecial Weather StatementJANLeflore51 min
May 15, 5:09 PM CDTSpecial Weather StatementJANJones51 min
May 15, 5:43 PM CDTSpecial Weather StatementJANSunflower47 min
May 15, 5:47 PM CDTSpecial Weather StatementJANLowndes43 min
May 15, 6:26 PM CDTSpecial Weather StatementJANWashington49 min
May 15, 6:44 PM CDTSevere Thunderstorm WarningJANWashington35 min
May 15, 6:56 PM CDTSpecial Weather StatementJANHumphreys34 min
May 15, 2:53 PM CDTSpecial Weather StatementJANConcordia37 min
May 15, 5:15 PM CDTSevere Thunderstorm WarningJANMadison45 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.